Tamoxifen and weight gain
Dear OncoLink "Ask The Experts,"
How does one reconcile the clinical studies results that Tamoxifen does not cause weight gain with the anecdotal evidence of women who have taken or are on Tamoxifen and report weight gains of 20 to 30 to 50 pounds? I'm just starting on Tamoxifen today.
Kevin R. Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:
Anecdotal reports of tamoxifen and weight gain are many. However, they are anecdotes. The only way to prove that tamoxifen actually causes weight gain is to do a randomized, controlled trial that gives tamoxifen to some and no tamoxifen to others. This is what the Breast Cancer Prevention Trial (also known as the P-1 trial) did. The women who took tamoxifen did not have a higher amount of weight gain than those who didn't. It is hard to refute information so obtained in 13,000 women. Again, anecdotes are just anecdotes.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania